Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at May 20, 2019, 9:28 AM CDT for 4 counties in Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2019, 9:28 AM CDT (14:28 UTC)
- Expired
- May 20, 2019, 12:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hansford County, TX, Hutchinson County, TX, Ochiltree County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 98 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 10:48 AM CDT | FLASH FLOOD | 1 N Pringle, TX | FLOODING IN AREA OF TEXAS HIGHWAY 136, WITH 18 INCHES RAPIDLY FLOWING OVER ROADWAY. |
| May 20, 11:45 AM CDT | FLASH FLOOD | 1 Nnw Spearman, TX | LATE REPORT OF WATER COMPLETELY COVERING COUNTY ROAD U AND TEXAS HIGHWAY 760 NORTHWEST OF SPEARMAN. |
| May 20, 11:45 AM CDT | FLASH FLOOD | 1 W Spearman, TX | LATE REPORT OF WATER OVER ROADWAY REQUIRING RESCUE OF 1 MOTORIST ALONG HIGHWAY 15 WEST OF SPEARMAN. |
| May 20, 11:45 AM CDT | FLASH FLOOD | 2 W Spearman, TX | LATE REPORT OF WATER OVER HIGHWAY 15 BRIDGE WEST OF SPEARMAN AT HORSE CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 2.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 404 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted.
268
WGUS54 KAMA 201428
FFWAMA
TXC195-233-357-393-201730-
/O.NEW.KAMA.FF.W.0002.190520T1428Z-190520T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
928 AM CDT Mon May 20 2019
The National Weather Service in Amarillo has issued a
* Flash Flood Warning for...
Hutchinson County in the Panhandle of Texas...
Hansford County in the Panhandle of Texas...
Northwestern Roberts County in the Panhandle of Texas...
Western Ochiltree County in the Panhandle of Texas...
* Until 1230 PM CDT.
* At 928 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to three inches of rain have
already fallen. Flash flooding is expected.
* Some locations that will experience flooding include...
Borger, Spearman, Fritch, Stinnett, Gruver, Sanford, Morse,
Farnsworth, Waka and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3599 10090 3580 10100 3563 10121 3562 10162
3599 10162 3650 10126 3650 10097
$$
Bieda2 follow-up statements
357
WGUS74 KAMA 201502
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
1002 AM CDT Mon May 20 2019
TXC195-233-357-393-201730-
/O.CON.KAMA.FF.W.0002.000000T0000Z-190520T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hutchinson TX-Hansford TX-Roberts TX-Ochiltree TX-
1002 AM CDT Mon May 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
HUTCHINSON...HANSFORD...NORTHWESTERN ROBERTS AND WESTERN OCHILTREE
COUNTIES...
At 1001 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Two to four inches of rain have already
fallen. Flash flooding is expected.
Some locations that will experience flooding include...
Borger, Spearman, Fritch, Stinnett, Gruver, Sanford, Morse,
Farnsworth, Waka and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3599 10090 3580 10100 3563 10121 3562 10162
3599 10162 3650 10126 3650 10097
$$
Bieda497
WGUS74 KAMA 201635
FFSAMA
Flash Flood Statement
National Weather Service Amarillo TX
1135 AM CDT Mon May 20 2019
TXC195-233-357-393-201730-
/O.CON.KAMA.FF.W.0002.000000T0000Z-190520T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hutchinson TX-Hansford TX-Roberts TX-Ochiltree TX-
1135 AM CDT Mon May 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
HUTCHINSON...HANSFORD...NORTHWESTERN ROBERTS AND WESTERN OCHILTREE
COUNTIES...
At 1133 AM CDT, local law enforcement reported flash flooding due to
heavy rain. Three to five inches of rain have already fallen. Flash
flooding is expected.
Some locations that will experience flooding include...
Borger, Spearman, Fritch, Stinnett, Gruver, Sanford, Morse,
Farnsworth, Waka and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3599 10090 3580 10100 3563 10121 3562 10162
3599 10162 3650 10126 3650 10097
$$
BiedaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 20, 5:56 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 20, 5:56 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 556 AM CDT Mon May 20 2019 .AVIATION... For the 12Z TAFs: Complicated set of TAFs this morning due to convection across the Panhandles. KDHT and KGUY are more likely to be impacted this morning with thunderstorm activity as KAMA may be delayed until late morning/early afternoon. Thunderstorm activity will likely go through the afternoon and early evening hours. Hard to say at this time how the terminals will be impacted exactly, but MVFR conditions may be common today for low ceilings due to thunderstorms. We should get a break late this morning with a second round of development this afternoon. Activity may be stronger east of the terminals. Additionally, a strong low level jet has develop around 60 knots from the south/southeast at about 1500 AGL which should impact KAMA for non-convective conditions. Front will pass through later today and we will generally clear out from west to east. Guerrero && .PREV DISCUSSION... /Issued 301 AM CDT Mon May 20 2019/ DISCUSSION... Forecast discussion will focus on the immediate potentially high impact threat of severe weather today. Will briefly discuss the long term, but this discussion will not go into too much detail outside of the first 24 hours. Long Term (Tuesday onward): There may be the need for a Wind Advisory Tuesday for strong southerly/westerly wind speeds. Thereafter, multiple rounds of thunderstorms will return mid week and go through the weekend. Chances are severe weather will return during this time period, but at the moment its too early to say the level of which these threats may be across the Panhandles. Continue to expect severe weather as conditions remain favorable this Spring. Getting back to the first 24 hours: We are still on track for perhaps multiple rounds of severe weather today. Its a complex forecast due to the different levels of storm mode and phases between potential "rounds". We may have a brief lull from the morning convection which will allow for the atmosphere to recover, and we may be looking at a potentially high impact weather day this afternoon and evening due to favorable atmospheric conditions for discrete supercells. All hazards are in play today. Confidence is high for severe weather to occur across the forecast area today into at least parts of tonight, especially southeastern parts of the Texas Panhandle where supercell development is most likely. Extra caution should be taken today. Convection is already ongoing this morning as a strong closed H5 low enters the Desert Southwest region. This will place the Panhandles in a favorable area for upscale growth of thunderstorms through tonight. A strong low level jet is anticipated to develop this morning around 40-60 knots. Strong theta-e advection will aid in the development of cluster/multicell thunderstorms from isentropic lift this morning. Above a moist stable layer there is ample CAPE for severe weather. This combined with strong vertical shear will allow for at least some strong updrafts capable of mostly severe hail (perhaps large hail). The CAPE in this elevated layer has decreased from 24 hours ago, but MUCAPE is still around 1000-2000 J/kg, which will be enough to create potential travel impacts during the morning commute hours. This is especially true for an area in the western and northwestern parts of the forecast area where effective bulk shear of 40-60 knots is anticipated with relatively low hail temp heights of -20C (-30C) around ~20K (~23K) feet. Morning convection could very well push out by late morning/early afternoon and give us sort of a lull period as surface low develops across northeast New Mexico/southeast Colorado. From the low an associated warm front may be pushing north through the morning hours. This will place us in a very moist warm sector ahead of an approaching dryline from the west in the afternoon hours. Dewpoints are anticipated to reach the 60s to near 70 for a good portion on the Texas Panhandle. This setup resembles a familiar triple point. The warm sector will be the focus of the next round in the afternoon to evening hours. As initial thunderstorms push out and the atmosphere begins to recover, this is when a mesoscale update may be needed to pinpoint initiation for the next round as this may be a higher end impact day across the Panhandles, especially south/southeastern parts of the Texas Panhandle. The dryline may not advance all the way into eastern parts of the Panhandles before getting washed up in an advancing Pacific cold front, but initiation along the dryline and/or initiation due to convective temperatures (or both) within the warm sector will allow for redeveloping this afternoon. Forecast soundings indicate very high CAPE values due to steep lapse rates and low LCL heights. This combined with effective shear around 60 knots will be supportive of strong rotating updrafts. Surface wind direction with the mesoscale update may be key. Forecast soundings are showing low values for SRH in the 0-1km range, but still is due to a southwesterly wind, but not sure this will actually be the case as winds may be more backed leading to higher helicity values in the low levels, especially just ahead of the dryline. Threat for tornadoes increases moreso if a dryline bulge/kink develops this afternoon. Nevertheless, ingredients are primed for tornadic development this afternoon, especially along and near the I-40 corridor in eastern parts of the Texas Panhandle and south of this area where LCL heights could be around 1000 meters, which is low by Panhandle standards. Confidence is high for potentially significant severe weather today, with all hazards in play today given the supercell potential. Stay tuned tuned for updates today as the atmosphere responds to morning convection and a mesoscale updates becomes warranted. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 99/99
Hazardous weather outlook, May 20, 3:06 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 306 AM CDT Mon May 20 2019 OKZ001>003-TXZ001>020-317-202015- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 306 AM CDT Mon May 20 2019 ...Severe Thunderstorm Watch in effect until 10 AM CDT... This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms will be ongoing this morning, some of which may be severe, with hail being the main threat this morning. Late this morning and afternoon severe weather will become more widespread and potentially higher end with damaging winds, large hail, flooding, and tornadoes all possible. These threats could go into at least parts of the evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Wednesday night through the weekend. Some of these thunderstorms could be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely on Monday.
In the hours before
Local storm report, May 20, 8:21 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
821 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM HAIL 7 WSW LIPSCOMB 36.21N 100.39W
05/20/2019 M1.00 INCH LIPSCOMB TX PUBLIC
&&
EVENT NUMBER AMA1900673
LFMLocal storm report, May 20, 8:38 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
838 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM HAIL 2 ESE AMARILLO 35.19N 101.79W
05/20/2019 M1.00 INCH POTTER TX SOCIAL MEDIA
&&
EVENT NUMBER AMA1900674
HOFFEDITZLocal storm report, May 20, 8:50 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
850 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL LIPSCOMB 36.23N 100.27W
05/20/2019 M1.75 INCH LIPSCOMB TX LAW ENFORCEMENT
&&
EVENT NUMBER AMA1900676
HOFFEDITZLocal storm report, May 20, 9:20 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
920 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HAIL 3 WNW TIMBERCREEK CANYO 35.07N 101.87W
05/20/2019 M1.27 INCH RANDALL TX SOCIAL MEDIA
UNIVERSITY RESEARCHES REPORTING 1.27 INCH HAIL
&&
EVENT NUMBER AMA1900677
HOFFEDITZLocal storm report, May 20, 9:25 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
925 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM FLOOD BORGER 35.66N 101.40W
05/20/2019 HUTCHINSON TX EMERGENCY MNGR
STREET FLOODING CAUSING TRAFFIC DELAYS.
&&
EVENT NUMBER AMA1900678
LELocal storm report, May 20, 9:26 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
926 AM CDT MON MAY 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLOOD FRITCH 35.64N 101.60W
05/20/2019 HUTCHINSON TX EMERGENCY MNGR
STREET FLOODING CAUSING TRAFFIC DELAYS.
&&
EVENT NUMBER AMA1900679
LEThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:32 AM CDT | Special Weather Statement | AMA | Potter | 58 min |
| May 20, 2:49 AM CDT | Special Weather Statement | AMA | Hartley, Oldham | 56 min |
| May 20, 3:20 AM CDT | Special Weather Statement | AMA | Hartley, Sherman | 55 min |
| May 20, 4:14 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 61 min |
| May 20, 4:18 AM CDT | Special Weather Statement | AMA | Sherman | 57 min |
| May 20, 5:01 AM CDT | Special Weather Statement | AMA | Hansford | 59 min |
| May 20, 5:13 AM CDT | Special Weather Statement | AMA | Sherman | 62 min |
| May 20, 5:27 AM CDT | Areal Flood Advisory | AMA | Hansford, Hartley, Hutchinson, Moore, Sherman | 6 hr |
| May 20, 5:40 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 53 min |
| May 20, 5:53 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 67 min |
| May 20, 6:29 AM CDT | Special Weather Statement | AMA | Oldham | 61 min |
| May 20, 6:41 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 64 min |
| May 20, 7:04 AM CDT | Special Weather Statement | AMA | Sherman | 56 min |
| May 20, 7:30 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 45 min |
| May 20, 7:45 AM CDT | Special Weather Statement | AMA | Moore, Sherman | 45 min |
| May 20, 7:45 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 15 min |
| May 20, 8:10 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Hutchinson, Moore, Potter, Randall and 1 more | 65 min |
| May 20, 8:23 AM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Hutchinson, Moore, Potter, Randall | 3 hr |
| May 20, 8:56 AM CDT | Severe Thunderstorm Warning | AMA | Carson, Hansford, Hutchinson, Moore, Ochiltree, Potter and 1 more | 27 min |
| May 20, 9:45 AM CDT | Areal Flood Advisory | AMA | Lipscomb, Ochiltree, Roberts | 3 hr |
| May 20, 9:52 AM CDT | Flash Flood Watch | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Hansford and 6 more | 21 hr |
| May 20, 10:32 AM CDT | Special Weather Statement | AMA | Lipscomb | 28 min |
| May 20, 11:21 AM CDT | Special Weather Statement | AMA | Deaf Smith, Oldham | 24 min |
| May 20, 11:29 AM CDT | Areal Flood Advisory | AMA | Carson, Moore, Potter | 3 hr |
| May 20, 11:44 AM CDT | Special Weather Statement | AMA | Potter | 46 min |
| May 20, 11:50 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 11 min |
| May 20, 11:59 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 46 min |
| May 20, 12:14 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore, Potter | 30 min |
| May 20, 12:27 PM CDT | Severe Thunderstorm Warning | AMA | Oldham, Potter | 32 min |
| May 20, 12:58 PM CDT | Severe Thunderstorm Warning | AMA | Moore, Potter | 47 min |
| May 20, 1:45 PM CDT | Special Weather Statement | AMA | Hutchinson | 30 min |
| May 20, 1:51 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 54 min |
| May 20, 1:53 PM CDT | Special Weather Statement | AMA | Wheeler | 37 min |
| May 20, 2:03 PM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson, Moore, Sherman | 3 hr |
| May 20, 2:53 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 52 min |
| May 20, 3:02 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Lipscomb, Ochiltree, Roberts, Wheeler | 48 min |
| May 20, 3:10 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 65 min |
| May 20, 3:26 PM CDT | Tornado Warning | AMA | Collingsworth | 49 min |
| May 20, 3:28 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 62 min |
| May 20, 3:33 PM CDT | Tornado Warning | AMA | Collingsworth, Donley | 27 min |
| May 20, 3:35 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 55 min |
| May 20, 3:52 PM CDT | Areal Flood Advisory | AMA | Collingsworth, Wheeler | 4 hr |
| May 20, 3:57 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 24 min |
| May 20, 4:22 PM CDT | High Wind Watch | AMA | Deaf Smith, Oldham, Potter, Randall | 15 hr |
| May 20, 4:39 PM CDT | Special Weather Statement | AMA | Donley | 36 min |
| May 20, 5:03 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 38 min |
| May 20, 5:03 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 57 min |
| May 20, 5:38 PM CDT | Tornado Warning | AMA | Collingsworth | 17 min |
| May 20, 5:47 PM CDT | Dense Fog Advisory | AMA | Dallam, Hansford, Hartley, Hemphill, Hutchinson, Lipscomb and 4 more | 12 hr |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.